U.S. doctors online nowAsk doctors free
A 21-year-old member asked:

why do antibiotics make me constipated?

4 doctor answers10 doctors weighed in
Dr. Jeffrey Crespin
Gastroenterology 28 years experience
Altered flora: Diarrhea is much more common with antibiotics than constipation. However, any antibiotic can affect the good bacteria in the large intestine thus affecting gastrointestinal transit.
Dr. Theodore Cole
Specializes in Family Medicine
Flora and fauna: Antibiotics kill good bacteria as well as bad. The gut requires "normal" bacteria to function properly. When they are reduced with antibiotic use, problems can occur. I always suggest the use of probiotics whenever antibiotics are taken to try to prevent this from happening.
Dr. Gregory Hines
Family Medicine 24 years experience
Generally no: Most antibiotics, if they cause any GI side effects, it is generally going to cause diarrhea, not constipation.
Dr. Ryan Phasouk
Family Medicine 18 years experience
In general: In general, antibiotics have a common adverse effect of causing loosening of stools or diarrhea...Although anything is possible!

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A member asked:

Is something in my 9-month-old's diet causing him to pass very hard stools?

3 doctor answers5 doctors weighed in
Dr. Adam Naddelman
Pediatrics 24 years experience
Yes: A lot of 9 month old babies begin to rely more on food and less on liquid for their daily nutritional needs. Very often, a baby gets a bit constipated at 9 months due to a decrease in their fluid intake. Adding some extra formula, breast milk, water, or even water mixed with a small amount of prune juice or white grape juice can often solve this problem. If it persists, consult your doctor.
A member asked:

How do doctors determine antibiotic dosages for babies?

4 doctor answers10 doctors weighed in
Dr. Anatoly Belilovsky
Pediatrics 35 years experience
Per kilo body weight: Most antibiotics have dosages by milligrams per kilo body weight per day; amoxicillin, for example, is 40-100 mg/kg/day, so an 11-pound (5-kilo) baby would get up to 500 mg per day, usually in 2 doses, so that's 250 mg twice a day, maximum.
CA
A 33-year-old member asked:

Can I try suppositories to relieve my baby's constipation?

4 doctor answers8 doctors weighed in
Dr. Pamela Lindor
Pediatrics 32 years experience
Yes: Talk to your pediatrician first, but infant glycerin suppositories are available over-the-counter and can be used to soften hard stool in constipated infants.
A 37-year-old member asked:

Can one experience withdrawal from an anti-biotic?

1 doctor answer1 doctor weighed in
Dr. Romanth Waghmarae
Pain Management 39 years experience
Antibiotic: No - withdrawal is usually seen with opioid or illicit substance use.
A 40-year-old member asked:

How can constipation be avoided in children?

2 doctor answers5 doctors weighed in
Dr. Becky White
Pediatrics 20 years experience
Healthy food: Eating healthy foods like whole grains, fruits and vegetables helps prevent constipation along with drinking plenty of water. If your child is chronically constipated despite eating healthy, see your doctor.

Related questions

A 27-year-old female asked:
2 doctor answers3 doctors weighed in
A 52-year-old female asked:
1 doctor answer3 doctors weighed in
A 33-year-old member asked:
1 doctor answer1 doctor weighed in
A 17-year-old female asked:
1 doctor answer2 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Feb 23, 2018

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.